Texas, 2017

Hail and Damaging Wind in Texas, June 5, 2017

June 5, 2017 · NWS CRP · 6 events in 3 counties and zones

Scattered thunderstorms moved across the Coastal Bend during the afternoon of the 5th as an upper level low moved across southeast Texas. Storms produced hail from golf ball to tennis ball size.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$325,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CRP wrote it up.

Scattered thunderstorms moved across the Coastal Bend during the afternoon of the 5th as an upper level low moved across southeast Texas. Storms produced hail from golf ball to tennis ball size.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Corpus Christi, TX wrote its last area forecast discussion before the first event at Jun 5, 12:06 PM CST, 1 hour 38 minutes earlier.

Area forecast discussion, Jun 5, 12:06 PM CST, 1 hour 38 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Corpus Christi TX
106 PM CDT Mon Jun 5 2017

.DISCUSSION...

Convection continues to push eastward across the offshore Gulf
Waters early this afternoon. Additional shower and thunderstorm
activity is expected this afternoon and evening courtesy of upper
low the north/northeast. Latest mesoanalysis places MLCAPES
between 2000 and 3000 across South Texas with little to no CIN
(esp. across the Coastal Bend). Also, sea breeze boundary may move
inland which could aid in shower/thunderstorm chances. Some of
the storms could be on the strong to severe side, with an isolated
large hail and damaging wind threat.

The current forecast is in pretty good shape and the only adjustments
were to the hourly wx grids.

Please see 18z aviation section below.

&&

.AVIATION...

Main aviation concern will be thunderstorm potential this
afternoon and evening. To account for this, VCTS and TEMPO tsra
remarks were included at ALI/CRP/VCT. Best timing for storms
appears to be between 20z and 00z/01z. Confidence in storms at
LRD is not as high at LRD, and will omit from the forecast.
Locally reduced vsbys and gusty winds will be possible if storm
directly impacts the terminals. Otherwise, outside of thunderstorms
expect VFR conditions through the forecast with predominantly
light northerly winds.

&&

.PREVIOUS DISCUSSION... /Issued 649 AM CDT Mon Jun 5 2017/

DISCUSSION...

Note Aviation Discussion below corresponding to the 12z TAFs.

AVIATION...

Anticipate predominate MVFR conditions this morning with isolated
showers/thunderstorms. Expect the coverage/intensity to increase
by afternoon and continue through early Tonight with the bulk of
the activity over the Coastal Bend/Victoria Crossroads. Some
storms may become strong to severe. Anticipate that much of the
activity will end by 06z Tuesday.

PREVIOUS DISCUSSION... /Issued 556 AM CDT Mon Jun 5 2017/

DISCUSSION...

Concur with SPC thus updated forecast to include slight risk for
severe over the Coastal Bend/Victoria Crossroads for Today through
this evening.

PREVIOUS DISCUSSION... /Issued 402 AM CDT Mon Jun 5 2017/

SHORT TERM (Today through Tuesday)...

Deterministic NAM/ECMWF/GFS predictions generally agree with the
position/timing of the upper low during the period. The upper low
is predicted to move slowly EWD during the period with associated
subsidence increasing over the WRN CWA this afternoon then
areawide Tonight/Tuesday. Select NAM deterministic soundings
suggest moist conditions Today through early Tuesday followed by
significant drying. Expect the combination of the upper
low/moisture to contribute to scattered convection Today confined
mainly to the ERN CWA/MSA (increasing subsidence WRN CWA.) As the
upper low moves east Tonight/Tuesday, a weak frontal boundary is
expected to move across the CWA/MSA. Anticipate mainly isolated
convection over the ERN CWA/MSA Tonight/early Tuesday as a
compromise between frontal convergence/moisture and increasing
subsidence. Significantly drier Tuesday afternoon. Expect wind to
remain below SCEC over the MSA after frontal passage.

LONG TERM (Tuesday Night through Sunday)...

Rain chances taper off through Tuesday night across the gulf waters
as the main trough exits the region and weak ridging builds. A
general north flow and drying is expected through the week. There
are additional rounds of weak shortwaves that pass over South Texas
through the week, but with lack of sufficient deep moisture, will
hold off on POPs for now, keeping silent 10 POPs through the week.
It is more toward late in the weekend as moisture increases across
the western gulf.

Near seasonal normal temperatures are expected through the week,
with highs across the coastal plains in the upper 80s to near 90,
and across the Rio Grande Plains in the mid to upper 90s.

&&

.PRELIMINARY POINT TEMPS/POPS...
Corpus Christi    90  74  91  73  91  /  60  30  30  10  10
Victoria          90  71  90  70  91  /  60  40  30  10  10
Laredo            98  74  96  74  95  /  20  20  10  10  10
Alice             93  72  93  72  94  /  60  20  20  10  10
Rockport          87  75  89  75  89  /  60  40  30  10  10
Cotulla           95  73  94  72  95  /  20  10  10  10  10
Kingsville        93  73  93  73  94  /  60  20  20  10  10
Navy Corpus       87  76  88  77  88  /  50  40  20  10  10

&&

.CRP WATCHES/WARNINGS/ADVISORIES...
TX...None.
GM...None.

&&

TB/78...AVIATION
Hazardous weather outlook, Jun 5, 4:11 AM CST, 9 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Corpus Christi TX
511 AM CDT Mon Jun 5 2017

GMZ230-235-250-255-270-275-TXZ229>234-239>247-061015-
Bays and Waterways from Baffin Bay to Port Aransas-
Bays and Waterways from Port Aransas to Port O'Connor-
Coastal waters from Baffin Bay to Port Aransas out 20 NM-
Coastal waters from Port Aransas to Matagorda Ship Channel out
20 NM-Waters from Baffin Bay to Port Aransas from 20 to 60 NM-
Waters from Port Aransas to Matagorda Ship Channel from 20 to
60 NM-La Salle-McMullen-Live Oak-Bee-Goliad-Victoria-Webb-Duval-
Jim Wells-Kleberg-Nueces-San Patricio-Aransas-Refugio-Calhoun-
511 AM CDT Mon Jun 5 2017

This hazardous weather outlook is for South Texas and the Middle
Texas Coastal Waters.

.DAY ONE...Today and Tonight

Scattered to numerous showers and thunderstorms are expected Today
mainly over the Coastal Bend and over the Victoria Crossroads.
Some storms may become strong to severe.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Isolated to scattered showers and thunderstorms are expected
Tuesday. Some storms could produce locally heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

87/85

In the hours before

Special weather statement, Jun 5, 12:18 PM CST, 1 hour 26 minutes before
Special Weather Statement
National Weather Service Corpus Christi TX
118 PM CDT MON JUN 5 2017

TXZ241-242-051845-
Jim Wells-Kleberg-
118 PM CDT MON JUN 5 2017

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN JIM WELLS
AND NORTHWESTERN KLEBERG COUNTIES...

At 118 PM CDT, strong thunderstorms were clustered near Alice Acres,
or near San Diego, moving southeast at 25 mph.

Winds in excess of 40 mph and dime size hail are possible with this
storm.

Locations impacted include...
Ben Bolt and Alice Acres.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 2739 9808 2769 9823 2771 9823 2777 9812
      2758 9786
TIME...MOT...LOC 1818Z 315DEG 21KT 2768 9818

HART
Special weather statement, Jun 5, 12:47 PM CST, 57 minutes before
Special Weather Statement
National Weather Service Corpus Christi TX
147 PM CDT MON JUN 5 2017

TXZ241>243-051930-
Jim Wells-Kleberg-Nueces-
147 PM CDT MON JUN 5 2017

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN NUECES...
CENTRAL JIM WELLS AND WESTERN KLEBERG COUNTIES...

At 146 PM CDT, strong thunderstorms were clustered near Ben Bolt,
moving southeast at 25 mph.

Winds in excess of 40 mph and dime size hail are possible with these
storms.

Locations potentially impacted include...
Kingsville, Alice, Bishop,
Ben Bolt, Ricardo, Alice Acres and Kingsville Naval Air Station.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 2763 9818 2776 9817 2777 9801 2751 9762
      2730 9780
TIME...MOT...LOC 1846Z 306DEG 21KT 2763 9804

HART
Local storm report, Jun 5, 1:03 PM CST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
203 PM CDT MON JUN 05 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0712 PM     HAIL             1 WNW SCHROEDER         28.82N  97.24W
06/04/2017  E1.25 INCH       GOLIAD             TX   EMERGENCY MNGR

            QUARTER TO HALF DOLLAR SIZE HAIL IN PIC

&&

EVENT NUMBER CRP1700218

HART
Special weather statement, Jun 5, 1:10 PM CST, 34 minutes before
Special Weather Statement
National Weather Service Corpus Christi TX
210 PM CDT MON JUN 5 2017

TXZ239-240-051945-
Webb-Duval-
210 PM CDT MON JUN 5 2017

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN DUVAL AND
EAST CENTRAL WEBB COUNTIES...

At 209 PM CDT, strong thunderstorms were clustered 11 miles northeast
of Oilton and northwest of Hebbronville, moving southeast at 25 mph.

Winds in excess of 40 mph and dime size hail are possible with these
storms.

Locations impacted include...
Ramirez, Bruni and Realitos.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.

LAT...LON 2727 9852 2734 9852 2734 9855 2736 9856
      2736 9859 2734 9859 2734 9862 2736 9863
      2735 9880 2732 9880 2762 9896 2770 9887
      2727 9831
TIME...MOT...LOC 1909Z 310DEG 22KT 2761 9888

HART
Special weather statement, Jun 5, 1:24 PM CST, 20 minutes before
Special Weather Statement
National Weather Service Corpus Christi TX
224 PM CDT MON JUN 5 2017

TXZ242-243-052000-
Kleberg-Nueces-
224 PM CDT MON JUN 5 2017

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN NUECES
AND NORTH CENTRAL KLEBERG COUNTIES...

At 223 PM CDT, strong thunderstorms were clustered near Bishop, or
near Driscoll, moving southeast at 20 mph.

Wind gusts up to 50 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Driscoll, Bishop and Petronila.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 2763 9797 2764 9797 2764 9794 2770 9794
      2775 9792 2764 9750 2740 9764
TIME...MOT...LOC 1923Z 296DEG 18KT 2764 9782

HART
Special weather statement, Jun 5, 1:30 PM CST, 14 minutes before
Special Weather Statement
National Weather Service Corpus Christi TX
230 PM CDT MON JUN 5 2017

TXZ241-242-052000-
Jim Wells-Kleberg-
230 PM CDT MON JUN 5 2017

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTH CENTRAL JIM
WELLS AND WESTERN KLEBERG COUNTIES...

At 229 PM CDT, strong thunderstorms were clustered 9 miles southeast
of Palito Blanco, or 10 miles north of Premont, moving southeast at
20 mph.

Wind gusts up to 50 mph and dime size hail are possible with these
storms.

Locations impacted include...
Kingsville, Ricardo and Kingsville Naval Air Station.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.

LAT...LON 2750 9813 2762 9802 2748 9776 2725 9793
TIME...MOT...LOC 1929Z 304DEG 17KT 2751 9807

HART

The radar

The Corpus Christi radar (KCRP), 27 km away, was scanning. The volume nearest the first event began at 19:46 UTC.

Open the radar archive at this moment

Event by event

5 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Nueces

When
June 5, 1:44 PM CST to 1:46 PM CST
Where
Nueces County, Driscoll
Measured
1.5 in hail
Reported by
Social Media
Coordinates
27.670, -97.750

Quarter to half dollar sized hail occurred in Driscoll.

Thunderstorm Wind, Nueces

When
June 5, 1:48 PM CST to 2:04 PM CST
Where
Nueces County, 2.45 mi W of Petronila to 1.08 mi NE of Petronila
Measured
61 kt (70 mph) estimated gust
Property damage
$50,000
Reported by
Social Media
Coordinates
27.670, -97.670

Images submitted through social media of power poles and lines blown down near the intersection of Farm to Market Roads 665 and 892 west of Petronila. Additional power poles and lines were blown down northeast of Petronila.

Hail, Aransas

When
June 5, 6:09 PM CST to 6:15 PM CST
Where
Aransas County, 0.61 mi W of Holiday Beach to 0.66 mi S of Holiday Beach
Measured
2.5 in hail
Property damage
$250,000
Reported by
Social Media
Coordinates
28.170, -97.010

Video submitted through social media showed tennis ball sized hail in Holiday Beach.

Hail, Aransas

When
June 5, 6:13 PM CST to 6:21 PM CST
Where
Aransas County, 1.23 mi NW of Lamar to 0.59 mi NW of Lamar
Measured
1.5 in hail
Property damage
$25,000
Reported by
Social Media
Coordinates
28.144, -96.993

Video was submitted through social media of quarter to half dollar sized hail at Goose Island State Park. Hail covered the ground.

Hail, Aransas

When
June 5, 6:15 PM CST to 6:20 PM CST
Where
Aransas County, 2.02 mi SSW of Holiday Beach to 1.61 mi WNW of Lamar
Measured
1.75 in hail
Reported by
Public
Coordinates
28.143, -97.012

Golf ball sized hail occurred in Lamar.

Hail, Refugio

When
June 5, 6:19 PM CST to 6:26 PM CST
Where
Refugio County, 2.57 mi N of Refugio to 0.6 mi ENE of Refugio
Measured
1.5 in hail
Reported by
Social Media
Coordinates
28.337, -97.285

Pictures relayed through social media showed quarter to half dollar sized hail in Refugio.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2017Every state in 2017This day in weather historyWarnings in Texas, June 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 714519, 714520, 714523, 714525, 714527, 714526.